Process of Elimination
I'm sure at some point I've blogged about this topic, but being that I can't remember much lately, I'm going to bring it up again. Just for my own sake. Ever since the end of September last year, my mouth has been driving me nuts. Something didn't feel right for awhile, and trying to describe it was even worse. I had no words for it really. So, I didn't bring it up to any of my doctors right away. Dumb? Yes. But, I just didn't have a way to let me doctors know exactly what I was dealing with since I didn't know what to say about it. Anyway, I actually thought it was a side effect from taking cephalexin, which is a type of antibiotic. I was on it for acne. I thought it had caused some staining some of my teeth, and so I eventually tried stopping it in December, right before Christmas. But after being off it if for a bit over 2 months, my mouth still felt the same. In February, I decided to go back on the cephalexin, but just one pill a day instead of two.
Meanwhile, my mouth was terrible in the winter, and in January, I went to the dentist to make sure it wasn't dental issues. He took an xray, and said my mouth and gums couldn't be in better shape. He told me to talk to my doctor about it, which I did a couple weeks later. She had no ideas, and by then, it had started to get a little better, so I thought that maybe I was on the mend. But winter turned into spring, and although things were much better, my mouth was still not the same. By the time I went to my dentist again for a regular cleaning (didn't know it would be my last one forever with them, sniff), I actually had a way to describe the feeling! I told my hygienist that my face feels tingly when I touch it, or if something blows on it, like the hair dryer, or even the wind. I thought that perhaps this was something neurological. The dentist thought that might be it, too. So, several weeks after that visit, I saw my primary doctor again, and this time I had a way to explain to her what I was feeling. She asked me a bunch of questions, and said that she would write me a script for bloodwork to check my Vitamin B12, magnesium, and folate levels the next time I had to get my monthly bloodwork done. I hoped for some sort of news with the bloodwork results, but I just wasn't sure that was it since I take multivitamins and I eat pretty good.
I went for the bloodwork on Monday. In the meantime, I had started experiencing a burning feeling to my tongue for at least the last 2 weeks. It's as if I scalded it on a hot drink, but I never did. I didn't know what to make of this symptom, so I googled "burning tongue." The results I got were showing something about post-menopausal women and lack of estrogen, and how some women feel as if they had a burning tongue because they had lower estrogen in their system. It dawned on me that, although I am not near menopause, I have been taking non-estrogen birth control pills in the past year after being on regular birth control pills for over 10 years. Hmmmmmm. This was interesting! I waited anxiously the next several days for my bloodwork results before my nurse finally called me on Thursday to say that everything came out fine and dandy. So, I told her my theory about the birth control. She said she'd have to ask my doctor, and she'd get back to me. So while waiting, I was chatting with a good phriend about everything, and she looked up burning tongue and progestin (progesterone), which is the type of birth control pill I now take. She sent me a link to a site that had at least 10 women commenting on a burning tongue sensation while taking or using some type of progestin. OHHHH! Sooo, maybe that really IS my issue! I called my nurse back to tell her that I was going to call my gyno about the problem. She told me to let her know what happens. So, at my phriend's pushing, I called my gyno's office and talked to a nurse there. She discussed this with the nurse practitioner, and called me back. She said that while they've never heard of progestin pills being a problem, I could try going off the pill for a month to see if anything gets better. I told her ok, and that I really think that being on an estrogen pill for 10 years, and then being just on progestin caused the mouth problems, and once again, she emphasized that they've never heard of this. I said to her, "Really? Why don't you try using the internet?" lol ANYWAY, yesterday was the first day I stopped taking the pill. I'm a little nervous about it, and at the same time, so hopeful that this is the cause for all the problems in the past 9 months. Although, if it IS the problem, I don't know what's going to happen about being on a birth control pill. But, that has yet to be determined!! Gotta fix one problem at a time!! lol